56-Year-Old Male With Acute-Onset Ataxia After Metronidazole Use and a Typical MRI Appearance

View the entire article with references and supplemental information on the Wiley Online Library. 
Note:  Reference links embedded in the article below will also take you to the article on the Wiley Online Library.

Return to Table of Contents

Authors:  Dhananjay Duberkar and Rahul Baviskar

Article first published online:    25 JUL 2015 | DOI: 10.1002/mdc3.12186


Metronidazole is commonly used for treatment of anaerobic bacteria and protozoal infections. Neurological side effects of metronidazole include peripheral neuropathy, headache, dizziness, syncope, vertigo, and confusion.[1] Isolated cerebellar toxicity is a reported, but uncommon, manifestation of metronidazole therapy. Here, we report on a case of ataxia and cerebellar lesions after short-term use of metronidazole, which resolved rapidly after discontinuation of drug therapy, and review the literature on this rare condition.

Case Report

A 56-year-old male presented with complaints of progressive imbalance while walking for the last 4 days. He gave history of swaying side to side, but there was no history of limb incoordination. There was no history of fever, headaches, or other neurological deficit. Three months previously, he was diagnosed with megaloblastic anemia resulting from vitamin B12 defficiency. He was having long-standing history of vitiligo. He was taking vitamin B12 injections regularly. On examination, he had gait and truncal ataxia (see Video 1, Segment A). There was no evidence of peripheral neuropathy. MRI disclosed bilaterally symmetrical T2 and fluid-attenuated inversion recovery (FLAIR) hyperintensity in dentate nucleus and dorsal pons (Fig. 1). Hemogram, renal function tests, liver function tests, serum electrolytes, and vitamin B12 levels were within normal range. Further detailed history revealed metronidazole intake for the last few days. He was taking metronidazole per orally for loose motions prescribed by physician for the last 2 weeks. He was taking metronidazole 400 mg three times a day.

image

Figure 1. MRI brain FLAIR axial images showing hyperintensity in dentate nucleus and dorsal pons.

A diagnosis of metronidazole-induced acute cerebellar ataxia was made in the presence of the clinical features on neuroimaging findings and temporal relationship with metronidazole use. After admission to the hospital, metronidazole was stopped. His ataxia recovered gradually over the next 7 days (see Video 1, Segment B). The patient was asymptomatic on follow-up after 1 month, but he declined repeat MRI.

Discussion

Cerebellar toxicity is a rare side effect reported in patients treated with metronidazole.[2] Cerebellar toxicity tends to occur at cumulative doses ranging between 25 and 1,080 g.[3] Our patient took a cumulative dose of 16.8 g only. The majority of patients present with symptoms of ataxia and dysarthria; our patient presented with isolated gait ataxia and no speech impairment. Brain MRI commonly demonstrates bilateral symmetric T2 hyperintense lesions in the cerebellar dentate nucleus and dorsal pons, medulla, midbrain, corpus callosum, and cerebral white matter.[4] This patient had MRI changes restricted predominantly to cerebellar dentate nucleus and dorsal pons. After discontinuation of metronidazole therapy, clinical improvement is noted in all patients within 3 to 7 days. Our patient had near complete recovery of ataxia in 7 days. Metronidazole is a commonly used antibiotic; physicians need to be aware of this cerebellar toxicity, given that prompt withdrawal of the drug often leads to reversal of the clinical and radiological resolution of the abnormalities, but resolution may take a number of weeks.[5]

 

Leave a Comment

The following required items were not provided or are in the wrong format. Please provide the required responses and submit again:

Name
Comment Title
Comment: 1000 characters
  [[put error message here]]

 

Top

We use cookies to give you the best possible experience with our website. These cookies are also used to ensure we show you content that is relevant to you. If you continue without changing your settings, you are agreeing to our use of cookies to improve your user experience. You can click the cookie settings link on our website to change your cookie settings at any time. The MDS site uses multiple domains, including mds.movementdisorders.org and mds.execinc.com. This cookie policy only covers the primary movementdisorders.org domain. Please refer to the MDS Privacy Policy for information on how to configure cookies for all other domains on the MDS site.
Cookie PolicyPrivacy Notice